Idaho, 2011

Damaging Wind in Idaho, August 5, 2011

August 5, 2011 · NWS PIH · 1 event in 1 county or zone

Strong thunderstorm winds arced power lines near Rexburg along Highway 33 near 3000W. HIghway 33 closed from 7 pm to 9 pm MDT from 3000 to 4000 W.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong thunderstorm winds arced power lines near Rexburg along Highway 33 near 3000W. HIghway 33 closed from 7 pm to 9 pm MDT from 3000 to 4000 W.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 12:15 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 12:15 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
115 PM MDT FRI AUG 5 2011

.DISCUSSION...MINOR UPPER TROFS ARE MOVING ACROSS THE FCST AREA THIS
AFTN...RESULTING IN TSTMS DEVELOPING OVER THE CENTRAL MTNS AND THE
UPPER SNAKE HIGHLANDS. ISOLD TSTMS ALSO EXPECTED OVER THE
SOUTHERN HIGHLANDS AND THE UPPER SNAKE RIVER PLAIN. SMALL HAIL IS
POSSIBLE WITH SOME OF THESE THUNDERSTORMS. DEWPTS ARE LOWER TODAY
...SO TSTM COVERAGE SHOULD BE LESS THAN YESTERDAY. THIS PATTERN WILL
CONTINUE THROUGH THE WEEKEND...BUT LIMITED MOISTURE WILL KEEP AFTN
AND EVE TSTMS MAINLY OVER THE MTNS WITH ISOLD COVERAGE. BY
MONDAY...ISOLD TSTMS SHOULD BE CONFINED TO NEAR THE DIVIDE. THIS
WILL BE THE TREND FOR THE REST OF NEXT WEEK. TEMPS WILL BE RUNNING
CLOSE TO NORMAL. HEDGES

&&

.AVIATION...EXPECT SHOWERS AND THUNDERSTORMS ACROSS HIGHER TERRAIN
THIS AFTERNOON INTO EARLY EVENING PARTICULARLY FOR THE CENTRAL
MOUNTAINS. LOOK FOR GRADUALLY CLEARING OVERNIGHT WITH LIGHT WINDS.
WYATT

&&

.FIRE WEATHER...LOOK FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER HIGHER TERRAIN THIS AFTERNOON INTO EARLY EVENING
PARTICULARLY FOR THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS.
EXPECT LINGERING ISOLATED SHOWERS AND THUNDERSTORMS OVER HIGHER
TERRAIN THROUGH THE WEEKEND. EXPECT GRADUALLY DRYING WITH JUST
ISOLATED SHOWERS AND THUNDERSTORMS OVER THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS BY MONDAY.  EXPECT CONTINUED DRYING AND
WARMING THROUGH NEXT WEEK. WYATT

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 2:48 AM MST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
348 AM MDT FRI AUG 5 2011

IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
348 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY...BUT ARE NOT
EXPECTED TO BE AS STRONG AS THE STORMS OF THURSDAY AFTERNOON AND
THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH
PRESSURE WILL MOVE INTO SOUTHERN IDAHO AND KEEP CONDITIONS
DRY...WARM...AND STABLE. ISOLATED DRY THUNDERSTORMS WILL BE
POSSIBLE IN THE HIGHER ELEVATIONS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Aug 5, 1:45 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT FRI AUG 5 2011

IDZ020-032-052130-
BUTTE ID-CUSTER ID-
245 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 330 PM MDT

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ARCO...

LAT...LON 4378 11315 4351 11323 4363 11377 4383 11363
TIME...MOT...LOC 2045Z 282DEG 14KT 4369 11359

HEDGES
Special weather statement, Aug 5, 3:26 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
426 PM MDT FRI AUG 5 2011

IDZ022-024-052315-
ONEIDA ID-FRANKLIN ID-
426 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY CREEK...CROSSING INTERSTATE 15 NEAR
THE IDAHO AND UTAH STATE LINE..MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CHERRY CREEK...

LAT...LON 4199 11218 4200 11235 4211 11238 4224 11190
      4200 11182 4199 11190 4199 11214 4199 11215
      4199 11217
TIME...MOT...LOC 2224Z 256DEG 13KT 4205 11224

RS
Local storm report, Aug 5, 4:07 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
507 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             TABER                   43.32N 112.63W
08/05/2011  M0.25 INCH       BINGHAM            ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Aug 5, 4:44 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
544 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     BERN                    42.33N 111.38W
08/05/2011  M60.00 MPH       BEAR LAKE          ID   TRAINED SPOTTER

&&

CHATTINGS
Special weather statement, Aug 5, 4:50 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
550 PM MDT FRI AUG 5 2011

IDZ019-060030-
FREMONT ID-
550 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO

UNTIL 630 PM MDT

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ST. ANTHONY..MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ST. ANTHONY...
   CHESTER...

LAT...LON 4419 11144 4395 11136 4391 11182 4407 11191
TIME...MOT...LOC 2350Z 256DEG 11KT 4401 11175

RS

The radar

The Pocatello radar (KSFX), 102 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 5, 4:50 PM MST to 5:10 PM MST
Where
Madison County, 4 mi SW of Rexburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.779, -111.837

Thunderstorm winds caused power lines to arc and be damaged closing HIghway 33 near Rexburg from 7 pm to 9 pm MDT between 3000 and 4000 W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342034.